Shrink-wrap hed lice with cleanser and blow-dryer

By JOE GRAEDON AND TERESA GRAEDON, Ph.D. Published:

Q. My daughter was diagnosed with head lice. We used the lice shampoo, cleaned the whole house and continue to see nits in her hair as my wife combs it. How will we know that the lice and nits are gone?

A. Lice are parasites that live on the scalp and attach their egg cases ("nits") to hairs. Lice shampoo kills grown lice but does not get rid of nits. That's why a second treatment a week later is recommended to kill the emerging lice.

In some communities, lice shampoo has become less effective because the critters have developed resistance to the chemicals. One alternative approach is HairClean 1-2-3, which contains herbal oils and alcohol.

Another novel treatment uses Cetaphil nonsoap facial cleanser. Hair is coated with Cetaphil, which is left on for two minutes. The excess lotion is combed out, and then a blow-dryer is used. This "shrink-wraps" the hair and suffocates the lice. Eight hours later, the hardened Cetaphil is shampooed out. According to the dermatologist who did the research, this approach is more than 90 percent effective (Pediatrics, September 2004).

To see if the lice are gone for good, purchase a black light. Nits glow in the dark under these ultraviolet lamps, which can be found in specialty lighting stores.

Q. When I took antibiotics for a sinus infection, my stomach problems went away. Before that, I usually had bloating, gas and an upset stomach. Can you explain this?

A. The antibiotics you took for your sinus infection might have knocked out a stomach infection as well. Some readers report that antibiotic therapy to eliminate stomach bacteria called Helicobacter pylori cures their digestive symptoms. Some even get rid of chronic bad breath.

For more information on H. pylori and its treatment, we are sending you our Guide to Digestive Disorders. Anyone who would like a copy, please send $2 in check or money order with a long (No. 10), stamped (63 cents), self-addressed envelope to: Graedons' People's Pharmacy, No. G-3, P.O. Box 52027, Durham, NC 27717-2027. It can also be downloaded for $2 from our Web site: www.peoplespharmacy.com.

Q. One of our sons and one of our daughters have recently been diagnosed as having iron-heavy blood hemochromatosis. They have been told that cooking food in cast-iron pots and pans would be unhealthy for them.

A scientist friend told our daughter this was no longer true, as it has been determined that the amount of iron given off by this cookware is microscopic. Do you know which information is correct?

A. Hemochromatosis, a state of iron overload, is usually the result of a genetic mutation that makes the body absorb too much iron. This can lead to liver damage, arthritis, diabetes and heart problems.

In addition to phlebotomy medically supervised bloodletting that is used to treat severe cases people with iron toxicity are often advised to avoid dietary iron.

Acidic food cooked in a cast-iron pot picks up extra iron. It might make sense for your children to use enameled or ceramic cookware for foods like tomato sauce.

Tea, coffee, cocoa or walnuts are rich in tannins and can help reduce iron absorption. Your kids might want to include some of these foods in their daily diets.

Q. My 5-year-old has terrible hangnails. Do you have a simple remedy for this annoying condition?

A. One reader shared this: "I had a hangnail that had gotten very inflamed. A friend of mine from Iran told me to buy plain yogurt that had active culture and soak my finger in it. She said Iranians use plain yogurt for numerous things.

"I tried the yogurt, and my hangnail cleared up very quickly. Maybe the probiotics in yogurt have anti-inflammatory properties."

Q. I wake up at night with leg cramps that are so painful I can barely keep from yelling. I try to walk out the cramps, but the pain is so severe I can barely stand it.

I take hydrochlorothiazide (HCTZ) for blood pressure and suspect that my cramps are due to a loss of potassium or some other nutrient. I do eat a banana and take calcium every day, but the cramps are killing me. Help!

A. Diuretics like HCTZ can deplete the body of potassium. A good source of this mineral is low-sodium V8 juice. One reader told us that her dad suffered nightly leg cramps for years until "he began drinking V8 juice. He forgot to drink it one day, and that night, he experienced very bad cramps."

Others report benefit by pinching their upper lip for a few seconds or putting soap under the bottom sheet by their feet. We are sending you our Guide to Leg Pain for more details on all our favorite remedies. Anyone who would like a copy, please send $2 in check or money order with a long (No. 10), stamped (63 cents), self-addressed envelope to: Graedons' People's Pharmacy, No. RLS-5, P.O. Box 52027, Durham, NC 27717-2027. It can also be downloaded for $2 from our Web site: www.peoplespharmacy.com.

Q. Several years ago, my doctor prescribed Prilosec for heartburn. I continued to take it when it became available over the counter.

I recently became concerned about the long-term effects of this drug and decided to quit. I knew that this was not going to be easy, but I was noticing some signs of malnutrition in my fingernails. They had become very thin, brittle and lumpy, which I've heard is a sign of low vitamin B levels.

I did several things: started eating small meals, and got some DGL licorice tabs and "Heartburn Free" orange peel extract tablets. I took them according to their directions and have gotten through the "blowback" stage of quitting the Prilosec.

I still need to take a Tums or Prelief from time to time, but I feel much better letting my stomach do its own thing. I do not have any esophageal problems or ulcers, and I get an esophageal exam every three years. It felt as if Prilosec was killing a gnat with a cannon.

A. Stopping acid-suppressing drugs suddenly can cause the stomach to churn out extra acid for many weeks. It sounds as if you are over the hump, however.

Long-term use of such medications may make it harder for some people to take in iron, calcium and vitamin B-12. All of these nutrients are better absorbed with acid in the stomach.

Q. My doctor tells me my cholesterol is fine (under 200), but my triglycerides are way too high (over 300). Can I get them down naturally?

A. First, cut back on carbohydrates. Studies have found that a low-carb diet can bring triglycerides down dramatically. Fish-oil supplements are also quite effective. If these strategies don't work, your doctor has several drug options that would work quite well to control triglycerides.

Want to leave your comments?

Sign in or Register to comment.